So this past month has been a little miserable. I started taking Tecfidera about a month ago and the first week was okay. The second was okay, too. Some annoyance and discomfort, but nothing too bad.
I was starting to lose my nervousness about the new drug. The side effects and warnings were frightening. I'm sensitive to medications and easily influenced biologically by them, so I expected this medication to hit me hard. When it didn't, I was pleasantly surprised.
I was lulled into a false sense of security.
Week three hit me like a freight train. Fortunately it was just the "most common" side effects - gastrointestinal pain, cramping, bloating, flushing, stomach pain, nausea...dear God.
Three days I was in bed, curled up in the fetal position, praying for death. One time I even started crying, it hurt so badly. The acid reflux was horrendous. I chugged liquid antacid and crunched the tablets like mad (though never going beyond the recommended dosage, because that's not helpful). I'd feel better, get up, then repeat all over again.
Three nights ago was the worst. About 2pm my stomach started hurting, then I ran to the bathroom, then all hell broke loose. I was so, so sick. Pain, flushing, more pain, stomach on fire, abdomen cramping and bloating.... FIFTEEN HOURS this went on. I couldn't even eat anything to help my stomach. I just took antacid. About 11pm, I managed a little bread, then a little after that a container of yogurt. I needed something to replace everything that had gone through me. I was in the bathroom every 90 minutes with diarrhea.
Oh. My. God. That was the very worst. As I breathed through the pain, I told my husband that if this is how this medication was going to be, I didn't think I could continue on it. I'd agreed to try it for six weeks (as the side effects are supposed to lessen or disappear entirely after that time), and I was determined to make it, but I didn't think I would continue after this.
Then I found this forum. It had a whole thread dedicated to people on this drug and loads of people offered suggestions and tips and tricks that helped them cope with the horrific side effects of this drug.
Wow. Just fuckin' WOW. Night and day difference. I can't tell you how much difference. Within just ONE day of following some of the suggestions given in this thread (you'll see I commented on it), it was 100% difference for the better. I've followed the advice in it for two days now and haven't had anything like what I was experiencing previously. There's only been a slight bit of flushing, a tiny bit of gas/stomach pain, and I've completely ditched the liquid antacid.
Uh-may-zing. I can't even tell you.
The hard thing for me is eating on time. It's a balance, taking this med here and eating this much there and so on, but honestly? I'll do it if it means never having another 15 hour bout of pain and suffering. That was miserable. If I can avoid that by tamping down the yogurt, I'll do it.
Eating is hard for me as I've mentioned in previous posts, but I'm managing. Breakfast is hardest, but as that's when I need to take my first dose, that gets eaten. And for me, this medication needs to be taken with a meal. I don't just mean half a sandwich and a glass of milk. Oh, no. I mean a WHOLE sandwich, a glass of milk, a container of yogurt, and some ice cream or a pudding cup or something. Protein, carbs, fat. Fruits and veggies.
The upside is, I haven't put on any weight from all this extra eating. (Personally I think it's because this medication ensures that it goes through me quickly, so there's not much time for those calories to get stored.)
I do have more energy. I don't get as fatigued as I have been. Honestly, I didn't know how bad the Copaxone was making me feel until I stopped taking it in preparation to start Tecfidera, but man...night and day difference.
I just had an MRI yesterday. Hopefully I haven't developed any new lesions, and this new MRI will be the new baseline for comparison on Tecfidera. I was on Copaxone for six years. I've been on Tecfidera for 4 weeks today. We'll see next year when I go for another MRI how well I've done. It's supposed to keep relapses at bay really well, so we'll see throughout the year how I feel as well. Right now, I'm hopeful.
I've taken my medicine for the night and am ready to go to bed. Sleeping has been tough due to side effects, but the last couple nights have been blissful, and I've been catching up on what sleep I've missed lately.
I've been off my vitamins for a long time. Since about May. I haven't resumed for various reasons, but if I have another day without major side effects of Tecfidera, I think I'll start them up again on Monday. I really need to. I could use the nutrition. For as much as I'm eating (and I'm eating healthily - not fast food or anything), I'm missing out on a few vitamins I need, like the vitamin D I'm supposed to be taking.
Speaking of eating, there are a few things I can no longer eat. Red sauce is one of them (too acidic). Grease is another (BACON! Noooooo! Not my bacon!). No more deep fried foods for me (I learned this with some shrimp I had the other day). No spicy foods or things that cause gas (like beans and peas).
I'm living on dairy for the most part. Yogurt, cream cheese, cheddar, havarti, tapioca.... All are nice on my tummy, and that's important. Ice cream is a staple, but not much. My doctor did suggest eating ice cream, so I'm taking him at his word.
Besides, who doesn't want their doctor's blessing to eat ice cream?